Illinois, 2017

Damaging Winds in Illinois, June 19, 2017

June 19, 2017 · NWS ILX · 4 events in 4 counties and zones

Widely scattered thunderstorms developed across central Illinois ahead of a weak short-wave trough during the late afternoon and evening of June 19th. Very dry air at low-levels of the atmosphere allowed for excellent evaporational cooling conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered thunderstorms developed across central Illinois ahead of a weak short-wave trough during the late afternoon and evening of June 19th. Very dry air at low-levels of the atmosphere allowed for excellent evaporational cooling conditions. As a result, the storms produced 50-60 mph wind gusts. A downburst with estimated 70 mph winds created enhanced wind damage in Bartonville in Peoria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 19, 1:56 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 19, 1:56 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
256 PM CDT Mon Jun 19 2017

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 224 PM CDT Mon Jun 19 2017

Deep cyclonic flow will linger across central and southeast
Illinois through the period. This flow regime, coupled with
unseasonably cool temperatures aloft, is supportive of deep
diurnal mixing/gusty winds and spotty diurnal convection. The
threat for isolated showers and storms will linger for a couple
hours early this evening before peak diurnal instability is lost.
The threat for isolated showers/storms will return by Tuesday
afternoon. The relatively dry air mass in place will help keep
storm coverage and CAPE values to a minimum, but the dry air
beneath cloud level could support some strong convective wind
gusts.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 224 PM CDT Mon Jun 19 2017

Upper-level flow flattens out for the middle of the week, allowing
temperatures to climb back above normal. A strong wave is progged
to track across Canada within this developing flow regime.
Shower/storm chances increase across at least northern portion of
the forecast area late Wednesday night into Thursday as an
associated storm complex may impact the area. Precipitation
chances increase across the entire forecast area Thursday night
into Friday as the wave tracks further east across Canada and a
trailing frontal boundary settles across the forecast area.

Beyond Friday, much more considerable uncertainty enters the
local precipitaton forecast. There are differences in exactly
where the trailing front eventually stalls, and how often it is
activated by disturbances riding along it. Further complicating
issues is the potential tropical system over the Gulf of Mexico
for late in the week, which may have impacts on the weather
pattern locally. Model trends will need to be watched closely as a
consensus is hopefully reached sooner rather than later.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1219 PM CDT Mon Jun 19 2017

Deep mixing will result in gusty west-northwest winds into early
evening across the central Illinois terminals. Winds should
decouple early this evening, with speeds falling below 10kts for
the remainder of the 18Z TAF valid time. Peak daytime heating,
coupled with a couple upper-level disturbances, will result in
spotty showers or thunderstorms into early evening. Coverage
should remain too low to go above a VCSH/VCTS mention at this
time. VFR conditions should prevail through the entire forecast
period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bak
LONG TERM...Bak
AVIATION...Bak
Hazardous weather outlook, Jun 19, 2:19 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Mon Jun 19 2017

ILZ036-040>044-047>057-061-201100-
Cass-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-Macon-
Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-Shelby-
319 PM CDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated to widely scattered thunderstorms will be possible into
early this evening. Severe weather is not expected, however, the
stronger storms may produce gusty winds and small hail mainly
along and north of the Interstate 74 corridor.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

An isolated thunderstorm will be possible again Tuesday afternoon.
No severe weather is expected.

There will be a chance for thunderstorms late Wednesday night into
Thursday morning, especially along and west of Interstate 55. At
this time, no severe weather is expected.

A frontal boundary will slip south across the area late Thursday
bringing the best chances for showers and thunderstorms. Chances
will last into at least the start of the weekend bringing daily
chances for thunderstorms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ062-063-066>068-071>073-201100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
319 PM CDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A frontal boundary will slip south across the area late Thursday
bringing the best chances for showers and thunderstorms. Chances
will last into at least the start of the weekend bringing daily
chances for thunderstorms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ027>031-037-038-045-046-201100-
Champaign-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Vermilion-
Woodford-
319 PM CDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated to widely scattered thunderstorms will be possible into
early this evening. There is a marginal risk of severe weather,
with damaging winds and large hail possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

An isolated thunderstorm will be possible again Tuesday afternoon.
No severe weather is expected.

There will be a chance for thunderstorms late Wednesday night into
Thursday morning, especially along and west of Interstate 55. At
this time, no severe weather is expected.

A frontal boundary will slip south across the area late Thursday
bringing the best chances for showers and thunderstorms. Chances
will last into at least the start of the weekend bringing daily
chances for thunderstorms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be requested later this afternoon.

HJS

In the hours before

Special weather statement, Jun 19, 3:45 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
445 PM CDT MON JUN 19 2017

ILZ028>031-037-192230-
Tazewell-Marshall-Peoria-Woodford-Stark-
445 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN WOODFORD...SOUTHERN STARK...NORTHEASTERN TAZEWELL AND
NORTHERN PEORIA COUNTIES UNTIL 530 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Jersey, or 15 miles south of Kewanee, moving southeast at 35
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Peoria, Eureka, East Peoria, Washington, Chillicothe, Metamora,
Germantown Hills, Princeville, Rome, Wyoming, Dunlap, Toulon,
Washburn, Spring Bay, Bay View Gardens, West Jersey, Laura, Elmore,
Peoria Heights and Cazenovia.

LAT...LON 4094 8999 4111 8992 4093 8910 4063 8937
TIME...MOT...LOC 2145Z 296DEG 31KT 4103 8987

Barnes
Special weather statement, Jun 19, 4:42 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Lincoln IL
542 PM CDT MON JUN 19 2017

ILZ027>030-192330-
Marshall-Peoria-Knox-Stark-
542 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...STARK...
NORTHEASTERN KNOX AND NORTHERN PEORIA COUNTIES UNTIL 630 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm over
Galva, or 7 miles southwest of Kewanee, moving southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Princeville, Wyoming, Toulon, Elmira, West Jersey, La Fayette,
Castleton, Camp Grove, Duncan, Monica and Lawn Ridge.

LAT...LON 4106 8946 4085 8984 4115 9018 4115 8987
      4123 8986
TIME...MOT...LOC 2241Z 312DEG 32KT 4119 9005

Barnes
Special weather statement, Jun 19, 4:52 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Lincoln IL
552 PM CDT MON JUN 19 2017

ILZ027-029-036-192345-
Peoria-Knox-Fulton-
552 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON...
SOUTHEASTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES UNTIL 645 PM
CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maquon, or 15 miles northwest of Canton, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Canton, Farmington, Elmwood, Hanna City, Trivoli, Yates City,
Fairview, London Mills, Maquon, Norris, Banner, Smithville and Middle
Grove.

LAT...LON 4070 9030 4081 9023 4074 8974 4050 8989
TIME...MOT...LOC 2252Z 286DEG 23KT 4075 9020

Barnes
Special weather statement, Jun 19, 5:24 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Lincoln IL
624 PM CDT MON JUN 19 2017

ILZ029-031-037-200015-
Tazewell-Peoria-Woodford-
624 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WOODFORD...CENTRAL
TAZEWELL AND SOUTHEASTERN PEORIA COUNTIES UNTIL 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking strong thunderstorms along
a West Peoria to Glasford line, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Peoria, Pekin, Eureka, East Peoria, Morton, Washington, Bartonville,
Creve Coeur, West Peoria, Germantown Hills, Marquette Heights,
Tremont, Bellevue, Mackinaw, South Pekin, Glasford, Goodfield, Deer
Creek, Peoria Heights and North Pekin.

This includes the following highways...
 Interstate 155 between mile markers 20 and 31.
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 84 and 113.

LAT...LON 4077 8917 4043 8935 4050 8988 4080 8970
TIME...MOT...LOC 2323Z 281DEG 39KT 4070 8963

Barnes

The radar

The Lincoln radar (KILX), 62 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Peoria

When
June 19, 5:28 PM CST to 5:33 PM CST
Where
Peoria County, Bartonville
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
40.650, -89.670

Numerous large trees and power lines were blown down.

Thunderstorm Wind, Tazewell

When
June 19, 5:50 PM CST to 5:55 PM CST
Where
Tazewell County, 2.32 mi NNE of Mackinaw
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.560, -89.330

Two 6-inch diameter tree limbs were blown down.

Thunderstorm Wind, Piatt

When
June 19, 6:54 PM CST to 6:59 PM CST
Where
Piatt County, Monticello
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.030, -88.570

A large tree branch was blown down.

Thunderstorm Wind, Champaign

When
June 19, 7:10 PM CST to 7:15 PM CST
Where
Champaign County, 0.85 mi SE of Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.113, -88.237

A large tree limb was blown down at the intersection of Springfield Avenue and 2nd Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700308, 700309, 700310, 700311.